(Photo: iStock)

The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a recall alert for Palexia 20mg/ml oral solution.

The drug manufacturer Grünenthal Ltd has alerted of a potential microbial contamination during routine stability testing for the batches listed in the recall. Due to the detection of possible Burkholderia contaminans the batches listed below are being recalled as a precautionary measure.

Burkholderia contaminans is a gram-negative bacterium and any potential infection may be more serious for immunocompromised patients and patients suffering from cystic fibrosis.

This recall affects all batches of oral solution in the UK market that are still within their expiry date.

Batch Number Expiry Date Pack Size First Distributed
00203N 02.2022 1 x 200ml 12.02.2018
00608N 02.2022 1 x 200ml 15.05.2018
00797N 02.2022 1 x 200ml 18.09.2018
01541l 02.2022 1 x 100ml 18.12.2017
00201N 02.2022 1 x 100ml 12.02.2018
00605N 02.2022 1 x 100ml 15.05.2018
00607N 02.2022 1 x 100ml 02.07.2018
01111N 02.2022 1 x 100ml 28.09.2018
01568N 04.2022 1 x 100ml 14.01.2019
00966P 04.2024 1 x 100ml 17.09.2019
01242P 04.2024 1 x 100ml 30.10.2019
01230P 06.2024 1 x 100ml 30.10.2019
01416P 06.2024 1 x 100ml 07.01.2020
00448R 01.2025 1 x 100ml 16.04.2020
01104R 02.2025 1 x 100ml 12.10.2020
01631R 09.2025 1 x 100ml 16.12.2020


This medicine is intended for acute pain situations. Whilst the product has a five-year shelf-life unopened, the bottle(s), once opened, should be used within six weeks.

Community pharmacists have been suggested to stop supplying the affected batches immediately and quarantine all remaining stock to return it to the concerned supplier.

Pharmacists should contact all patients who have been dispensed this product between December 2017 to February 2021 to determine if any patients have the affected batches within their possession and to return these to the pharmacy as part of this recall.

“If patients are confirmed to have the bottle(s) from the affected batches in their possession and they are currently administering dose, they should be signposted to this alert and informed to immediately contact their GP/prescriber to consider withdrawal of the product, tapering of the dose and any suitable clinical alternatives,” the MHRA said.

If you want to share your stories and/or experiences with us, please send an email to [email protected]

LEAVE A REPLY